- Open Access
Boundary value problems for fractional differential equations with three-point fractional integral boundary conditions
© Sudsutad and Tariboon; licensee Springer 2012
- Received: 9 February 2012
- Accepted: 8 June 2012
- Published: 28 June 2012
This article studies a boundary value problem of nonlinear fractional differential equations with three-point fractional integral boundary conditions. Some new existence results are obtained by applying standard fixed point theorems. As an application, we give two examples that illustrate our results.
- Caputo fractional derivative
- Riemann-Liouville fractional integral
- boundary value problem
Fractional differential equations have recently proved to be valuable tools in the modelling of many phenomena in various field of science and applications, such as physics, mechanics, chemistry, biology, economics, control theory, aerodynamics, engineering, etc. See [1–6]. There has been a significant development in the theory of initial and boundary value problems for nonlinear fractional differential equations; see, for example, [7–15].
Ahmad and co-authors have studied the existence and uniqueness of solutions of nonlinear fractional differential and integro-differential equations for a variety of boundary conditions using standard fixed-point theorems and Leray-Schauder degree theory. Ahmad et al.  discusses the existence and uniqueness of solutions of fractional integro-differential equations for fractional nonlocal integral boundary conditions. Ahmad et al.  and references therein give details of recent work on the properties of solutions of sequential fractional differential equations. Ahmad et al.  considers solutions of fractional differential equations with non-separated type integral boundary conditions. In Ahmad et al. , the Krasnoselskii fixed point theorem and the contraction mapping principle are used to prove the existence of solutions of the nonlinear Langevin equation with two fractional orders for a number of different intervals. Ahmad et al.  discusses the existence and uniqueness of solutions of nonlinear fractional differential equations with three-point integral boundary conditions.
Cabada et al.  have also studied properties of solutions of nonlinear fractional differential equations. They used the properties of the associated Green’s function and the Guo-Krasnosellskii fixed-point theorem to investigate the existence of positive solutions of nonlinear fractional differential equations with integral boundary-value conditions.
We note that if , then condition (1.2) reduces to the usual three-point integral condition. In such a case, the boundary condition corresponds to the area under the curve of solutions from to .
In this section, we introduce notations, definitions of fractional calculus and prove a lemma before stating our main results.
provided that exists, where denotes the integer part of the real number q.
provided that such integral exists.
provided that the right-hand side is pointwise defined on .
So, we prefer to use Caputo’s definition which gives better results than those of Riemann-Liouville.
Lemma 2.1 
where n is the smallest integer greater than or equal to q.
Lemma 2.2 
for some , where n is the smallest integer greater than or equal to q.
for some .
Substituting the values of and in (2.4), we obtain the solution (2.3). □
Now we are in the position to establish the main results.
Theorem 3.1 Assume that there exists a constant such that
() , for each , and all .
If , where Λ is defined by (2.5), then the BVP (1.1)-(1.2) has a unique solution on .
Obviously, the fixed points of the operator F are solution of the problem (1.1)-(1.2). We shall use the Banach fixed point theorem to prove that F has a fixed point. We will show that F is a contraction.
Therefore, F is a contraction. Hence, by Banach fixed point theorem, we get that F has a fixed point which is a solution of the problem (1.1)-(1.2). □
The following result is based on Schaefer’s fixed point theorem.
Theorem 3.2 Assume that:
() The function is continuous.
() There exists a constant such that for each and all .
Then the BVP (1.1)-(1.2) has at least one solution on .
Proof We shall use Schaefer’s fixed point theorem to prove that F has a fixed point. We divide the proof into four steps.
Step I. Continuity of F.
Since f is continuous function, then as . This means that F is continuous.
Step II. F maps bounded sets into bounded sets in .
Step III. We prove that is equicontinuous with defined as in Step II.
Actually, as , the right-hand side of the above inequality tends to zero. As a consequence of Steps I to III together with the Arzela-Ascoli theorem, we get that is completely continuous.
Step IV. A priori bounds.
This shows that the set E is bounded. As a consequence of Schaefer’s fixed point theorem, we conclude that F has a fixed point which is a solution of the problem (1.1)-(1.2). □
In this section, in order to illustrate our results, we consider two examples.
Hence, by Theorem 3.1, the boundary value problem (4.1)-(4.2) has a unique solution on .
Set , , , and . Clearly .
Hence, all the conditions of Theorem 3.2 are satisfied and consequently the problem (4.1)-(4.2) has at least one solution.
The authors thank the referees for several useful remarks and interesting comments. This research is supported by the Centre of Excellence in Mathematics, the Commission on Higher Education, Thailand.
- Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
- Hilfer R: Fractional Calculus in Physics. World Scientific, Singapore; 2000.View ArticleGoogle Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Mainardi F: Fractional Calculus and Waves in Linear Viscoelasticity: An Introduction to Mathematical Models. Imperial College Press, Singapore; 2010.View ArticleGoogle Scholar
- Ortigueira MD: Fractional Calculus for Scientists and Engineers. Heidelberg, Springer; 2011.View ArticleGoogle Scholar
- Petras I: Fractional-Order Nonlinear Systems: Modeling, Analysis and Simulation. Springer, Berlin; 2011.View ArticleGoogle Scholar
- Ahmad B: Existence of solutions for irregular boundary value problems of nonlinear fractional differential equations. Appl. Math. Lett. 2010, 23: 390–394. 10.1016/j.aml.2009.11.004MathSciNetView ArticleGoogle Scholar
- Ahmad B, Sivasundaram S: On four-point nonlocal boundary value problems of nonlinear integro-differential equations of fractional order. Appl. Math. Comput. 2010, 217: 480–487. 10.1016/j.amc.2010.05.080MathSciNetView ArticleGoogle Scholar
- Bai Z, Qiu T: Existence of positive solution for singular fractional differential equation. Appl. Math. Comput. 2009, 215: 2761–2767. 10.1016/j.amc.2009.09.017MathSciNetView ArticleGoogle Scholar
- Delbosco D, Rodino L: Existence and uniqueness for a nonlinear fractional differential equation. J. Math. Anal. Appl. 1996, 204: 609–625. 10.1006/jmaa.1996.0456MathSciNetView ArticleGoogle Scholar
- Deng J, Ma L: Existence and uniqueness of solutions of initial value problems for nonlinear fractional differential equations. Appl. Math. Lett. 2010, 23: 676–680. 10.1016/j.aml.2010.02.007MathSciNetView ArticleGoogle Scholar
- Han X, Wang T: The existence of solutions for a nonlinear fractional multi-point boundary value problem at resonance. Int. J. Differ. Equ. 2011., 2011: Article ID 401803Google Scholar
- Jiang W: The existence of solutions to boundary value problems of fractional differential equations at resonance. Nonlinear Anal. 2011, 74: 1987–1994. 10.1016/j.na.2010.11.005MathSciNetView ArticleGoogle Scholar
- Rehman MU, Khan RA: Existence and uniqueness of solutions for multi-point boundary value problems for fractional differential equations. Appl. Math. Lett. 2010, 23: 1038–1044. 10.1016/j.aml.2010.04.033MathSciNetView ArticleGoogle Scholar
- Wang G, Liu W, Yang J, Zhu S, Zheng T: The existence of solutions for a fractional 2 m -point boundary value problems. J. Appl. Math. 2012., 2012: Article ID 841349Google Scholar
- Ahmad B, Nieto JJ: Riemann-Liouville fractional integro-differential equations with fractional nonlocal integral conditions. Bound. Value Probl. 2011., 2011: Article ID 36Google Scholar
- Ahmad, B, Nieto, JJ: Sequential fractional differential equations with three-point boundary conditions. Comput. Math. Appl. (in press). http://dx.doi.org/10.1016/j.camwa.2012.02.036Google Scholar
- Ahmad B, Nieto JJ, Alsaedi A: Existence and uniqueness of solutions for nonlinear fractional differential equations with non-separated type integral boundary conditions. Acta Math. Sci., Ser. B 2011, 31(6):2122–2130. 10.1016/S0252-9602(11)60388-3MathSciNetView ArticleGoogle Scholar
- Ahmad B, Nieto JJ, Alsaedi A, El-Shahed M: A study of nonlinear Langevin equation involving two fractional orders in different intervals. Nonlinear Anal., Real World Appl. 2012, 13: 599–606. 10.1016/j.nonrwa.2011.07.052MathSciNetView ArticleGoogle Scholar
- Ahmad B, Ntouyas SK, Alsaedi A: New existence results for nonlinear fractional differential equations with three-point integral boundary conditions. Adv. Differ. Equ. 2011., 2011: Article ID 107384Google Scholar
- Cabada A, Wang G: Positive solutions of nonlinear fractional differential equations with integral boundary value conditions. J. Math. Anal. Appl. 2012, 389: 403–411. 10.1016/j.jmaa.2011.11.065MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.